Texas, 2020

High Wind in Texas, February 20, 2020

February 20, 2020 · NWS MAF · 1 event in 1 county or zone

Cold air behind a strong cold front brought strong northeast winds to Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Cold air behind a strong cold front brought strong northeast winds to Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 19, 10:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 19, 10:31 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1031 PM CST Wed Feb 19 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Precip has cleared all TAF sites and clouds/fog have lifted some,
but still IFR/MVFR CIGS at MAF/HOB. CIGS are still expected to
take turn for the lower overnight, especially after 08Z when
IFR/LIFR CIGS could persist until mid morning. NE winds will
increase mid morning as a strong secondary surge of cold air
arrives. By mid evening Thur clouds will start to lift above MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  41  28  46 /  60  40   0   0
Carlsbad                       38  42  31  47 /  10  60  20   0
Dryden                         48  48  35  49 /  40  30  20   0
Fort Stockton                  39  41  33  49 /  20  50  20   0
Guadalupe Pass                 36  36  30  43 /   0  50  20   0
Hobbs                          34  37  27  46 /  30  40  10   0
Marfa                          40  41  27  51 /  10  10  10   0
Midland Intl Airport           37  40  30  47 /  40  40   0   0
Odessa                         36  40  30  47 /  40  40   0   0
Wink                           40  42  30  49 /  10  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 20, 2:00 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Thu Feb 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Thu Feb 20 2020 /100 AM MST Thu Feb 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect from 7 AM this morning to 8 AM MST
Friday for gap winds through Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect until 8 AM MST Friday for gap winds
through Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
February 20, 2:00 AM CST to 10:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877167.